Loss Of Consciousness Antidepressant 2011-01-11 Oklahoma Middle School Student Loses Consciousness After Taking Antidepressant
Summary:

Paragraphs two and three read:  "Amber Fitzgerald, school and community relations director for Enid Public Schools, said a seventh-grader lost consciousness about mid-morning Tuesday. The teacher called 911."

"The school nurse and campus police talked with other students, and it was determined the student had taken pills that turned out to be prescription anti-depressant medication. Two other students also had taken the pills."

Last three paragraphs read:  "One class of antidepressants we are most concerned about can cause problems with the way the heart beats, cause seizures and cause severe hypertension,'  Schaeffer said."

"Schaeffer said poison control officials are attempting to address the rise in prescription drug abuse with both educators and medical personnel."

“ 'One of the things we’re seeing is that kids will take things without knowing what they’re taking,'  Schaeffer said."



http://enidnews.com/localnews/x1162624609/Students-treated-after-overdose-of-anti-depressants

January 11, 2011

Students treated after overdose of anti-depressants

By Phyllis Zorn, Staff Writer Enid News and Eagle The Enid News and Eagle Tue Jan 11, 2011, 11:06 PM CST

ENID ­ Three Longfellow Middle School students received medical treatment Tuesday after one of them lost consciousness during class because of a drug overdose.

Amber Fitzgerald, school and community relations director for Enid Public Schools, said a seventh-grader lost consciousness about mid-morning Tuesday. The teacher called 911.

The school nurse and campus police talked with other students, and it was determined the student had taken pills that turned out to be prescription anti-depressant medication. Two other students also had taken the pills.

The two other students’ parents were notified to come get their children and take them to be medically examined, Fitzgerald said.

Fitzgerald declined to say what, if anything, must be done before the students can return to school, saying it is a disciplinary matter. She also declined to say what actions might be taken in relation to the matter. Campus police are continuing to investigate the situation, Fitzgerald said.

“Our campus police will handle the situation and they will determine that,” Fitzgerald said.

Scott Schaeffer, managing director of Oklahoma Poison Control Center in Oklahoma City, said poison control officials have seen an upswing in abuse of prescription medications.

“There is a perception that prescription drugs are somehow safer than other drugs,” Schaeffer said “That’s not the case.”

“We’re seeing just a tremendous explosion in the abuse of prescription drugs,” Schaeffer continued. “And for the most part they are getting them from home.”

Although some antidepressants are considered relatively safe, if taken in high doses they still are risky, Schaeffer said.

“One class of antidepressants we are most concerned about can cause problems with the way the heart beats, cause seizures and cause severe hypertension,” Schaeffer said.

Schaeffer said poison control officials are attempting to address the rise in prescription drug abuse with both educators and medical personnel.

“One of the things we’re seeing is that kids will take things without knowing what they’re taking,” Schaeffer said.

Oklahoma Poison Control Center can be reached at (800) 222-1222.